Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2005, 4:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2005, 4:00 PM CDT (21:00 UTC)
- Expired
- Jun 12, 2005, 4:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 128 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:05 PM CDT | HAIL 0.75 | Hale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:20 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 122100 SVRICT KSC019-049-125-205-122200- /O.NEW.KICT.SV.W.0142.050612T2100Z-050612T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SUN JUN 12 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS. EASTERN ELK COUNTY IN SOUTHEAST KANSAS. SOUTHWESTERN WILSON COUNTY IN SOUTHEAST KANSAS. NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 500 PM CDT. * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HALE...OR ABOUT 8 MILES NORTHEAST OF SEDAN...MOVING NORTHEAST AT 40 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BUXTON...ELK CITY...FREDONIA...HALE...LONGTON...NEW ALBANY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3719 9626 3710 9595 3757 9569 3757 9609 $$ ES
2 follow-up statements
000 WWUS53 KICT 122121 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT SUN JUN 12 2005 KSC019-049-125-205-122200- /O.CON.KICT.SV.W.0142.000000T0000Z-050612T2200Z/ CHAUTAUQUA KS-WILSON KS-ELK KS-MONTGOMERY KS- 420 PM CDT SUN JUN 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN MONTGOMERY...EASTERN ELK...SOUTHWESTERN WILSON AND NORTHEASTERN CHAUTAUQUA COUNTIES UNTIL 500 PM CDT... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF ELK CITY...OR 23 MILES NORTHEAST OF SEDAN...AND MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR FREDONIA BY 435 PM CDT. THE TOWN OF BUXTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3719 9626 3710 9595 3757 9569 3757 9609 $$ SEDLOCK
000 WWUS53 KICT 122145 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT SUN JUN 12 2005 KSC019-049-125-205-122155- /O.CAN.KICT.SV.W.0142.000000T0000Z-050612T2200Z/ CHAUTAUQUA KS-WILSON KS-ELK KS-MONTGOMERY KS- 445 PM CDT SUN JUN 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY... EASTERN ELK...SOUTHWESTERN WILSON AND NORTHEASTERN CHAUTAUQUA COUNTIES HAS BEEN CANCELLED... AT 441 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3719 9626 3710 9595 3757 9569 3757 9609 $$ SEDLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:16 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 12, 3:16 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT SUN JUN 12 2005 .DISCUSSION... FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING. OVERNIGHT: SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA. THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL DEFINITELY HAVE THAT POTENTIAL. MONDAY: THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END. TUESDAY THROUGH WEDNESDAY: UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES. THURSDAY: MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH CENTRAL AND CENTRAL KANSAS. FRIDAY THROUGH SUNDAY: FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS, THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS THE REASON FOR KEEPING THINGS DRY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 86 62 87 / 70 40 10 10 HUTCHINSON 65 85 60 87 / 70 30 10 10 NEWTON 65 85 61 87 / 70 40 10 10 ELDORADO 66 85 62 87 / 70 40 10 10 WINFIELD-KWLD 66 87 63 88 / 70 40 10 10 RUSSELL 62 81 57 84 / 70 20 5 10 GREAT BEND 62 83 57 86 / 70 20 5 10 SALINA 64 84 59 85 / 70 30 5 10 MCPHERSON 65 84 60 87 / 70 30 10 10 COFFEYVILLE 67 85 64 87 / 70 40 10 10 CHANUTE 67 84 64 87 / 70 40 10 10 IOLA 67 84 64 87 / 70 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL NOON CDT MONDAY FOR THE FOLLOWING ZONES...ALLEN...CHAUTAUQUA...ELK...GREENWOOD... LABETTE...MONTGOMERY...NEOSHO...WILSON...AND WOODSON. FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES...BARTON...BUTLER...CHASE...COWLEY... ELLSWORTH...HARPER...HARVEY...KINGMAN...LINCOLN...MARION... MCPHERSON...RENO...RICE...RUSSELL...SALINE...SEDGWICK...AND SUMNER. && ELDER/
Hazardous weather outlook, Jun 12, 5:58 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 558 AM CDT SUN JUN 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 558 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA TODAY AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON, GENERALLY WEST OF INTERSTATE 135. SEVERE WEATHER CHANCES WILL SPREAD EAST TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS. CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY. FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE, OR FORECASTED TO RISE ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL LINGER THROUGH TUESDAY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MAINLY WEST OF INTERSTATE 135, AND FARTHER EAST TONIGHT. AS ALWAYS, RAINFALL AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Local storm report, Jun 12, 1:56 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND GST 7 N MATFIELD GREEN 38.26N 96.56W
06/12/2005 65 MPH CHASE KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 12, 2:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 5 S THRALL 37.95N 96.33W
06/12/2005 60 MPH GREENWOOD KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 12, 2:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 S THRALL 37.95N 96.33W
06/12/2005 0.88 INCH GREENWOOD KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 12, 2:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 7 SE LONGTON 37.31N 95.99W
06/12/2005 60 MPH ELK KS PUBLIC
&&
BRWLocal storm report, Jun 12, 2:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 6 WSW FREDONIA 37.50N 95.92W
06/12/2005 60 MPH WILSON KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 12, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 S THRALL 37.95N 96.33W
06/12/2005 GREENWOOD KS TRAINED SPOTTER
LAWN CHAIR MOVED AROUND AND TREE DAMAGE.
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:17 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 58 min |
| Jun 12, 6:12 AM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| Jun 12, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 45 min |
| Jun 12, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 46 min |
| Jun 12, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 45 min |
| Jun 12, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 66 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 65 min |
| Jun 12, 2:58 PM CDT | Flash Flood Warning | ICT | Butler, Chase | 6 hr |
| Jun 12, 2:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 12, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.